Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 3, 2022, 2:39 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2022, 2:39 PM MDT (20:39 UTC)
- Expired
- Jul 3, 2022, 3:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lemhi County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 138 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:10 PM MDT | HAIL 1 | Conner, MT | REPORT RECEIVED VIA FACEBOOK MENTIONING QUARTER SIZE HAIL THAT RUINED THEIR GARDEN. |
| Jul 3, 3:25 PM MDT | HAIL 1 | 2 N Sula, MT | PICTURE WITH MEASUREMENT OF 1 INCH HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS55 KMSO 032039
SVRMSO
IDC059-MTC081-032115-
/O.NEW.KMSO.SV.W.0005.220703T2039Z-220703T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
239 PM MDT Sun Jul 3 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northern Lemhi County in east central Idaho...
Southwestern Ravalli County in west central Montana...
* Until 315 PM MDT.
* At 238 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Conner to 18 miles northwest of
Gibbonsville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Conner and Sula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4575 11385 4578 11387 4575 11391 4571 11391
4565 11429 4590 11437 4616 11390 4575 11382
TIME...MOT...LOC 2038Z 239DEG 23KT 4586 11429 4569 11425
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
074
WWUS55 KMSO 032106
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
306 PM MDT Sun Jul 3 2022
IDC059-032115-
/O.CAN.KMSO.SV.W.0005.000000T0000Z-220703T2115Z/
Lemhi ID-
306 PM MDT Sun Jul 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY IS
CANCELLED...
The storms which prompted the warning moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4576 11382 4575 11385 4578 11387 4575 11391
4574 11418 4592 11421 4608 11388
TIME...MOT...LOC 2105Z 247DEG 27KT 4592 11410 4578 11405
$$
MTC081-032115-
/O.CON.KMSO.SV.W.0005.000000T0000Z-220703T2115Z/
Ravalli MT-
306 PM MDT Sun Jul 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL RAVALLI COUNTY...
At 305 PM MDT, severe thunderstorms were located along a line
extending from Conner to 16 miles north of Gibbonsville, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Conner and Sula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 11382 4575 11385 4578 11387 4575 11391
4574 11418 4592 11421 4608 11388
TIME...MOT...LOC 2105Z 247DEG 27KT 4592 11410 4578 11405
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 AM MDT, 11 hours 51 minutes earlier.
Area forecast discussion, Jul 3, 2:48 AM MDT, 11 hours 51 minutes before
Area Forecast Discussion National Weather Service Missoula MT 248 AM MDT Sun Jul 3 2022 .DISCUSSION...A well-formed low pressure circulation off the coast of the Pacific Northwest will push moisture into the Northern Rockies from the southwest through Independence Day. Cloud cover will increase today. Model guidance indicates enough instability, moisture, and shear to support thunderstorm activity this afternoon into tonight. The chances for severe thunderstorms has decreased since the last discussion as daytime heating will be limited by cloud cover. The probability for large hail or damaging winds is about 5 to 15 percent across the Northern Rockies. Convection should, however, last into the nighttime hours. Rain will continue on Independence Day as the low pressure circulation moves onshore. It does not move very fast or far, and will be able to continue pushing Pacific moisture into the Northern Rockies through the holiday. Precipitation totals for the 48 hours ending on Monday evening will favor northwest Montana. Kalispell and neighboring valley locations will see about 0.50 to 1.00 inches of rain during this time. This estimate is an increase from previous forecasts. Those recreating outdoors should expect a wet remainder of this holiday weekend, especially over northwest Montana. There will be a chance for another round of thunderstorms on Independence Day afternoon and evening. A severe storm will not be out of the question, though probability will be lower than today and the area of any impacts will be over west- central and southwest Montana. Damaging winds will be the primary threat of any severe storm that is able to materialize. Southwesterly flow aloft will keep a chance for afternoon showers in the forecast this week. Daytime high temperatures will creep back up above normal through Friday. && .AVIATION... Increasing moisture today will bring high and mid- level clouds to the Northern Rockies by about 03/1600z. Precipitation will persist throughout today and on Independence Day. Precipitation could become heavy at times across northwest Montana and result in a decrease in visibility. There will be a chance for thunderstorms region-wide after about 03/1800z. There will be a slight chance that storms could become severe, producing frequent lightning, large hail, and damaging winds. Rain will persist through Independence Day. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 3, 2:19 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
219 PM MDT Sun Jul 3 2022
IDZ006-MTZ005-006-032100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
219 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of east central Idaho
and central Ravalli Counties through 300 PM MDT/200 PM PDT/...
At 219 PM MDT/119 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles west of Darby to
20 miles west of Gibbonsville. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Bell Crossing.
This includes Highway 93 S between mile markers 5 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4648 11408 4582 11379 4554 11436 4610 11452
TIME...MOT...LOC 2019Z 218DEG 34KT 4608 11445 4566 11432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:56 PM MDT | Special Weather Statement | MSO | Sanders | 49 min |
| Jul 3, 2:19 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| Jul 3, 2:45 PM MDT | Special Weather Statement | MSO | 30 min | |
| Jul 3, 3:14 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 31 min |
| Jul 3, 3:29 PM MDT | Special Weather Statement | MSO | Missoula | 46 min |
| Jul 3, 3:49 PM MDT | Special Weather Statement | MSO | Granite | 41 min |
| Jul 3, 4:19 PM MDT | Special Weather Statement | MSO | Sanders | 41 min |
| Jul 3, 4:22 PM MDT | Special Weather Statement | MSO | Sanders | 38 min |
| Jul 3, 5:11 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 16 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.